Granulomatous drug eruptions are rare entities, where granuloma formation occurs as an attempt to contain an exogenous or endogenous inciting agent. Granulomatous drug eruptions may be localized to the skin or may include major systemic involvement, and their characteristics depend both on the properties of the causative irritant and host factors. Because of the overlapping features amongst noninfectious granulomatous diseases, granulomatous drug eruptions are challenging to diagnose and distinguish both histologically and clinically.
The objective of this article is to provide a review and summary of the current literature on the five major types of cutaneous granulomatous drug eruptions: interstitial granulomatous drug reaction, drug-induced accelerated rheumatoid nodulosis, drug-induced granuloma annulare, drug-induced sarcoidosis, and miscellaneous presentations.
A systematic review was conducted through PubMed using the search terms “granulomatous drug eruption” and “cutaneous” or “skin”. English full-text studies that included human subjects experiencing a cutaneous reaction comprising granulomatous inflammation as the direct result of a drug were included. Of 205 studies identified, 48 articles were selected after a full-text review. Evidence was evaluated using the Tool for evaluating the methodological quality of case reports and case series.
Polypharmacy and a prolonged lag period from drug ingestion to rash onset may create diagnostic challenges. Ruling out tuberculosis is imperative in the endemic setting, particularly where anti-tumor necrosis factor therapy is the presumed cause. Interstitial granulomatous drug reactions and granuloma annulare are often localized to the skin whereas accelerated rheumatoid nodulosis and sarcoidosis may sometimes be associated with systemic features as well. Granulomatous drug eruptions typically resolve on discontinuing the offending medication; however, the decision for drug cessation is dependent on a risk-benefit assessment. In some situations, supplementation of an additional agent to suppress the reaction may resolve symptoms. In some cases, granulomatous drug eruptions may be pivotal in the successful outcome of the drug, as in cases of melanoma treatment. In all situations, the decision to continue or withdraw the drug should be carefully based on the severity of the eruption, necessity of continuing the drug, and availability of a suitable alternative.
Granulomatous drug eruptions should always be considered in the differential diagnosis of noninfectious granulomatous diseases of the skin. Further research examining dose-response relationships and the recurrence of granulomatous drug eruptions on the rechallenge of offending agents is required. Increased awareness of granulomatous drug eruption types is important, especially with continuous development of new anti-cancer agents that may induce these reactions.
PROSPERO registration number CRD42020157009.

References

PubMed